The varieties of quasigroups of Bol-Moufang type: an equational reasoning approach. (English) Zbl 1101.20046

Summary: A quasigroup identity is of Bol-Moufang type if two of its three variables occur once on each side, the third variable occurs twice on each side, the order in which the variables appear on both sides is the same, and the only binary operation used is the multiplication, viz. \(((xy)x)z=x(y(xz))\). Many well-known varieties of quasigroups are of Bol-Moufang type. We show that there are exactly 26 such varieties, determine all inclusions between them, and provide all necessary counterexamples. We also determine which of these varieties consist of loops or one-sided loops, and fully describe the varieties of commutative quasigroups of Bol-Moufang type. Some of the proofs are computer-generated.


20N05 Loops, quasigroups
08B15 Lattices of varieties
68T15 Theorem proving (deduction, resolution, etc.) (MSC2010)


OTTER; Mace4
Full Text: DOI arXiv


[1] Bruck, R. H., A Survey of Binary Systems, Ergeb. Math. Grenzgeb. (N.S.), vol. 20 (1971), Springer · Zbl 0206.30301
[2] Fenyves, F., Extra loops I, Publ. Math. Debrecen, 15, 235-238 (1968) · Zbl 0172.02401
[3] Fenyves, F., Extra loops II. On loops with identities of Bol-Moufang type, Publ. Math. Debrecen, 16, 187-192 (1969) · Zbl 0221.20097
[4] Kunen, K., Quasigroups, loops, and associative laws, J. Algebra, 185, 1, 194-204 (1996) · Zbl 0860.20053
[5] Kunen, K., Moufang quasigroups, J. Algebra, 183, 1, 231-234 (1996) · Zbl 0855.20056
[6] McCune, W. W.
[7] McCune, W. W., , equational reasoning tool, and , finite model builder (2003), Argonne National Laboratory. Available at
[8] McCune, W. W.; Padmanabhan, R., Automated Deduction in Equational Logic and Cubic Curves (1996), Springer · Zbl 0921.03011
[9] Moufang, R., Zur Struktur der Alternativkoerpern, Math. Ann., 110 (1935)
[10] Otter proofs: the computer-generated proofs omitted in this paper can be downloaded at, in section research | publications
[11] Pflugfelder, H. O., Quasigroups and Loops: Introduction, Sigma Ser. Pure Math., vol. 7 (1990), Heldermann: Heldermann Berlin · Zbl 0715.20043
[12] Phillips, J. D., See Otter digging for algebraic pearls, Quasigroups Related Systems, 10, 95-114 (2003) · Zbl 1064.20067
[13] J.D. Phillips, P. Vojtěchovský, The varieties of loops of Bol-Moufang type, Algebra Universalis, in press; J.D. Phillips, P. Vojtěchovský, The varieties of loops of Bol-Moufang type, Algebra Universalis, in press · Zbl 1102.20054
[14] Robinson, D. A., Bol loops, Trans. Amer. Math. Soc., 123, 341-354 (1966) · Zbl 0163.02001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.